How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Dog Veterinarian
Category: Dog
Satisfied Customers: 10164
Experience:  I have been a practicing veterinarian for over 30 years.
60411192
Type Your Dog Question Here...
Dr. Deb is online now

I want to take my two XXXXX XXXXXs to Ireland on holiday

Resolved Question:

I want to take my two XXXXX XXXXX's to Ireland on holiday from the uk,and have been advised they need to be vaccinated against rabies.Both dogs suffer from epilepsy,how safe will it be to vaccinate them.Ihave read there can be some serious side effects. Thanks
Submitted: 3 years ago.
Category: Dog
Expert:  Dr. Deb replied 3 years ago.

Hello, I'm Dr. Deb and I'll do my best to help you today.

While no one can 100% assure that a rabies vaccination will not cause any side effects for your dogs, I can tell you that the largest percentage of dogs experience no reactions whatsoever. There might be a slight increase in the incidence of reactions to a rabies vaccine as opposed to other vaccines which a dog might receive such as DHPP (Distemper, Hepatitis, Parvo, Parainfluenza) because it is what's known as a killed vaccine as opposed to a modified live one. However, that incidence is still not terribly high.

The fact that they both have epilepsy, however, would not predispose them in any way to reacting in an adverse way.

The most commonly seen vaccine reactions that are seen are a mild fever with resultant loss of appetite and mild lethargy approximately 24 hours after the vaccine is given. These effects tend to last another 24 hours.

Occasionally hives or facial swelling (angioedema) can be seen within several hours post-vaccination. Administration of an anti-histamine such as Diphenhydramine (Benadryl) is usually sufficient for this problem to resolve. A few dogs might require steroids before improvement is seen.

Even less commonly seen would be an immediate anaphylactic reaction such that diarrhea, vomiting and balance issues might be seen. Fortunately, this is fairly rare. I've read some statistics which indicate 1 out of 15000 dogs will have just such a reaction.

There are certain breeds such as Weimaraners or Akitas who might experience immune mediated reactions after a vaccine but I'm not aware that these problems are seen in JRT's.


So, while side effects aren't common, they certainly can occur. As to predicting which dogs will be affected, this isn't something that can be determined ahead of time, unfortunately.

I hope this helps. Deb

Dr. Deb and 2 other Dog Specialists are ready to help you
Expert:  Dr. Deb replied 3 years ago.

Thanks for the rating and bonus; it's greatly appreciated.

I hope you and your JRT's enjoy the trip:) Regards, Deb

Kindly ignore the information request.